Alert archive / Louisiana / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS New Orleans, LA

September 25, 20026 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Sep 25, 2002, 5:07 PM CDT for 6 parishes in Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2002, 5:07 PM CDT (22:07 UTC)
Expired
Sep 25, 2002, 9:00 PM CDT
In force
4 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Jefferson Parish, LA, Lafourche Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA, Saint Charles Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 252207
FFWNEW
LAC051-057-071-075-087-089-260200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
505 PM CDT WED SEP 25 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
  ST. CHARLES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 900 PM CDT

* AT 505 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE AREA OF VERY HEAVY RAIN MOVING NORTHWEST ACROSS 
SOUTHEAST LOUISIANA SOUTH OF LAKE PONTCHARTRAIN...INCLUDING THE NEW 
ORLEANS METRO AREA. RAINFALL RATES OF ONE TO THREE INCHES PER HOUR 
WERE OCCURRING WITH THIS AREA OF RAINFALL. THIS RAIN WAS FALLING ON 
GROUND SATURATED FROM HEAVY RAIN WHICH FELL LAST NIGHT AND EARLIER 
TODAY. ADDITIONAL RAINFALL WILL LEAD TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
1 follow-up statement
000 
WGUS74 KLIX 260011 CCA
FFSNEW
LAC051-057-071-075-087-089-260200-

FLASH FLOOD STATEMENT...CORRECTION TO CODING...
NATIONAL WEATHER SERVICE NEW ORLEANS LA
657 PM CDT WED SEP 25 2002

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM FOR ORLEANS...
ST.BERNARD...PLAQUEMINES...JEFFERSON...ST. CHARLES...AND LAFOURCHE
PARISHES.

AT 7 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE A
LARGE AREA OF MODERATE TO OCCASIONALLY HEAVY RAIN OCCURRING ACROSS
MUCH OF SOUTHEAST LOUISIANA TO THE SOUTH AND SOUTHWEST OF LAKE
PONTCHARTRAIN. ALTHOUGH THE INTENSITY OF THE RAIN HAS DIMINISHED
SOMEWHAT...RADAR ESTIMATED RAINFALL RATES OF UP TO ONE TO ONE AND
HALF INCHES WERE OCCURRING IN SOME AREAS.

TOTAL RAINFALL AMOUNTS OF 7 TO 11 INCHES HAVE OCCURRED IN SOME
LOCATIONS IN THE NEW ORLEANS METRO AREA AND IN ST. BERNARD PARISH
WITH 3 TO 6 INCH AMOUNTS COMMON ELSEWHERE ACROSS EXTREME SOUTHEAST
LOUISIANA. ADDITIONAL RAINFALL THIS EVENING WILL CONTINUE TO PRODUCE
WIDESPREAD FLOODING OF ROADWAYS AND LOW LYING AREAS.

MOTORISTS SHOULD NOT DRIVE INTO AREAS WHERE WATER IS COVERING THE
ROADWAY...ESPECIALLY AT NIGHT. THE ROAD MAY BE WASHED OUT OR THE
DEPTH OF THE WATER WILL BE UNKNOWN. IT ONLY TAKES A FEW INCHES OF
MOVING WATER TO OVERTAKE A VEHICLE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV OR RADIO FOR THE LATEST
STATEMENTS AND FLOOD WARNINGS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:35 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 25, 2:35 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
235 PM CDT WED SEP 25 2002

...TROPICAL STORM ISIDORE CONTINUING ITS NORTHWARD TRACK...

ALL INTERESTS ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI
SHOULD CONTINUE TO MONITOR THE LATEST ADVISORIES FROM THE NATIONAL
HURRICANE CENTER AND TROPICAL STORM LOCAL ACTION STATEMENTS FROM
THIS OFFICE REGARDING THE PROGRESSION OF ISIDORE.

OBVIOUSLY...THE FIRST HALF OF THE FORECAST WILL BE HEAVILY DICTATED
BY THE TRACK OF ISIDORE. ISIDORE IS STILL PROGGED TO MAKE LANDFALL
SOUTH OF NEW ORLEANS DURING THE MORNING HOURS ON THU MOST LIKELY AS
A STRONG TROPICAL STORM. LATEST HPC QPF PROGS STILL INDICATE AROUND
10 INCHES OF RAIN POSSIBLE WITH THIS STORM MAINLY ACROSS EXTREME
SOUTHEAST LOUISIANA...INCLUDING THE NEW ORLEANS METRO AREA...AND
COASTAL MISSISSIPPI WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

OUTSIDE OF THE FLOODING THREAT...THE NEXT CONCERN SURROUNDS AN
INLAND HIGH WIND THREAT WHICH IS OBVIOUS WITH A STRONG LANDFALLING
TROPICAL STORM. GIVEN THE CURRENT FORECAST WHICH PLACES TROPICAL
STORM FORCE WINDS ACROSS INLAND LOCATIONS WITHIN THE NEXT 12 TO 24
HOURS...WILL GO AHEAD AND ISSUE THE APPROPRIATE NPW ADDRESSING THE
INLAND HIGH WIND THREAT WITH THE AFTERNOON PACKAGE.

RAPIDLY IMPROVING CONDITIONS ARE STILL EXPECTED ACROSS THE FORECAST
AREA BEHIND DEPARTING ISIDORE AS A COLD FRONT SWEEPS THROUGH THE
CENTRAL GULF COAST REGION AROUND THE FRI TIME PERIOD WITH HIGH
PRESSURE BUILDING IN BEHIND.

PRELIM NUMBERS...

MCB 70/77/69/85 +92-  BTR 71/78/70/86 +82-
MSY 75/81/73/87 +93-  GPT 75/80/72/85 +93-

.NEW...A TROPICAL STORM WARNING AND A HURRICANE WATCH ARE IN EFFECT
FROM KPQL TO THE ATCHAFALAYA RIVER BASIN OUT 60 NM.
LA...TROPICAL STORM WARNING AND HURRICANE WATCH LAZ038-040-046>050
-056>070
  ...FLOOD WATCH LAZ034>040-046>050-056>070.
  ...INLAND TROPICAL STORM WIND WARNING LAZ034>037-039.
MS...TROPICAL STORM WARNING AND HURRICANE WATCH MSZ080>082
  ...FLOOD WATCH MSZ068>071-077-080>082
  ...INLAND TROPICAL STORM WIND WARNING MSZ068>071-077.

09

In the hours before

Special weather statement, Sep 25, 12:45 PM CDT, 4 hours 22 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1245 PM CDT WED SEP 25 2002

...A TORNADO WATCH IS IN EFFECT MIDNIGHT FOR MOST OF SOUTHEAST
   LOUISIANA AND SOUTHEAST MISSISSIPPI...

...A TROPICAL STORM WARNING AND HURRICANE WATCH ARE IN EFFECT FOR
   MOST OF SOUTHEAST LOUISIANA AND ALL OF COASTAL MISSISSIPPI...

...A FLOOD WATCH IS IN EFFECT TODAY THROUGH THURSDAY ACROSS
   SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...

.SYNOPSIS...
TROPICAL STORM ISIDORE WILL CONTINUE TO MOVE NORTH AND IS EXPECTED TO
MAKE LANDFALL ON THE SOUTHEAST LOUISIANA COAST...SOUTH-SOUTHWEST OF
NEW ORLEANS...LATE TONIGHT. REFER TO THE LATEST ADVISORIES FROM THE
NATIONAL HURRICANE CENTER ON ISIDORE. AN UPPER LEVEL DISTURBANCE
WILL MOVE FROM WEST TO EAST ACROSS THE LOWER MISSISSIPPI VALLEY TODAY
AND TONIGHT.

.THUNDERSTORMS AND TORNADOES...
SCATTERED THUNDERSTORMS WILL MOVE FROM SOUTHEAST TO NORTHWEST FROM
THE COASTAL WATERS INTO SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI.
CONDITIONS ARE FAVORABLE FOR ROTATING THUNDERSTORMS AND ISOLATED
TORNADOES TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS IN BANDS
WILL PRODUCE SQUALLS WITH STRONG WIND GUSTS.

.HEAVY RAINFALL...FLOODING...AND STORM SURGE...
RAINFALL TOTALS TODAY AND TONIGHT ARE EXPECTED TO RANGE FROM 2 TO
4 INCHES ACROSS SOUTHWEST MISSISSIPPI AND PORTION OF SOUTHEAST
LOUISIANA NEAR THE ATCHAFALAYA RIVER...TO 5 TO 10 INCHES ACROSS
AREAS SOUTH AND EAST OF LAKE PONTCHARTRAIN AND ALONG THE MISSISSIPPI
COAST. ISOLATED LOCATIONS COULD RECEIVE AS MUCH AS 15 INCHES OF RAIN
WHERE REPEAT BANDS OF HEAVY RAIN OCCUR. HEAVY RAIN WILL RESULT IN
LOCALIZED FLOODING OF ROADS...SMALL STREAMS...AND LOW LYING AND
FLOOD PRONE AREAS. FLOODING WILL BE WORSE IN AREAS NEAR THE TIDAL
LAKES AND COAST WHERE HIGH TIDES WILL BLOCK DRAINAGE. STORM SURGE
FLOODING FROM TIDES OF 3 TO 6 FEET ABOVE NORMAL IS EXPECTED LATE
TONIGHT AS TROPICAL STORM ISIDORE MAKES LANDFALL.

.HIGH WINDS...
TROPICAL STORM FORCE WINDS OF 40 TO 70 MPH WILL OCCUR IN THE COASTAL
WATERS AND IMMEDIATE COASTAL SECTIONS THROUGH TONIGHT. GUSTS TO
TROPICAL STORM FORCE WILL SPREAD INLAND TODAY AND TONIGHT OVER
INLAND PORTIONS OF SOUTHEAST LOUISIANA AND SOUTHEAST MISSISSIPPI.

 .ACTIONS...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS...AND
HAM RADIO OPERATORS FOR SEVERE WEATHER OPERATIONS WILL BE REQUIRED
TODAY AND TONIGHT.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 8:38 PM CDTTornado WarningLIXLafourche28 hr
Sep 25, 4:10 AM CDTSpecial Marine WarningLIX35 min
Sep 25, 4:36 AM CDTTornado WarningLIXPlaquemines20 hr
Sep 25, 5:48 AM CDTSpecial Marine WarningLIX42 min
Sep 25, 3:24 PM CDTFlash Flood WarningLIXJefferson, Orleans, Saint Bernard111 min
Sep 25, 5:32 PM CDTSpecial Marine WarningLIX43 min

Nearby

Flash Flood Warnings in Louisiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.